Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 43, NWS Anchorage, AK

April 14, 2008

NWS Anchorage, AK issued this blizzard warning at Apr 14, 2008, 6:29 PM AKDT. It took effect at Apr 14, 2008, 11:29 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 6:29 PM AKDT (02:29 UTC)
In effect from
Apr 14, 2008, 11:29 PM AKDT
Expired
Apr 15, 2008, 4:55 AM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 150729
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1129 PM ADT MON APR 14 2008

...BLIZZARD WARNING IN EFFECT UNTIL 7 AM ADT TUESDAY...


AKZ195-151500-
/X.NEW.PAFC.BZ.W.0043.080415T0729Z-080415T1500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1129 PM ADT MON APR 14 2008

...BLIZZARD WARNING IN EFFECT UNTIL 7 AM ADT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 7 AM ADT TUESDAY. 

A STRONG COLD FRONT HAS MOVED ACROSS THE PRIBILOF ISLANDS LATE
THIS EVENING AND IS BRINGING SNOW AND GUSTY NORTHERLY WINDS TO THE
AREA. CURRENTLY WINDS ARE GUSTING 30 TO 45 MPH WITH OCCASIONAL
GUSTS TO 55 MPH ON ST GEORGE ISLAND. SNOW AND BLOWING SNOW WILL
REDUCE VISIBILITY TO 1/4 MILE OR LESS AT TIMES FOR THE REMAINDER
OF THE NIGHT. WHILE DRIER AIR WORKS OVER THE ISLANDS LATER THIS
MORNING...WINDS WILL BE SLOW TO DIMINISH SO OCCASIONAL BLOWING
SNOW WILL LINGER THROUGH THE DAY TODAY. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
1 follow-up statement
000 
WWAK42 PAFC 151255
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
455 AM ADT TUE APR 15 2008

AKZ195-151400-
/X.CAN.PAFC.BZ.W.0043.000000T0000Z-080415T1500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
455 AM ADT TUE APR 15 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. THE WEATHER FRONT HAS MOVED OFF TO THE EAST AND SNOW
SHOWERS HAVE DECREASED IN BOTH INTENSITY AND FREQUENCY. VISIBILITIES
MAY STILL BE OCCASIONALLY REDUCED TO LESS THAN ONE MILE IN SNOW
SHOWERS AND BLOWING SNOW THROUGH LATE THIS MORNING. STRONG NORTH
WINDS WILL DIMINISH THROUGH BY MID AFTERNOON.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 14, 12:00 PM AKDT, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 14, 12:00 PM AKDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM ADT MON APR 14 2008

.MODEL DISCUSSION...
THE MODEL CONTINUE TO BE IN VERY GOOD AGREEMENT AND CONSISTENT WITH
PREVIOUS RUNS.

.ANALYSIS AND UPPER LEVELS...
THE MAIN UPPER LOW OVER NORTHWEST ALASKA AND AN UPPER HIGH OVER THE
NORTH PACIFIC HAS CREATED STRONG WESTERLY FLOW AT HIGHER ELEVATIONS.
AN UPPER TROUGH EXTENDS SOUTH OVER THE EASTERN BERING SEA AND
CONTINUES TO MOVE EAST. CURRENT SATELLITE IMAGES SHOW AREAS OF
TRANSVERSE WAVE CLOUD IN THE LEE OF HIGHER TERRAIN INDICATING WINDS
ALONG THE MOUNTAIN TOPS ARE FAIRLY STRONG AND TURBULENT.

THE SURFACE TROUGH ALONG THE CENTRAL GULF COAST, KENAI PENINSULA AND
BRISTOL BAY APPEARS TO BE NEARLY STATIONARY FOR NOW WITH VERY LITTLE
WEATHER ASSOCIATED WITH IT. A MODERATE LOW OVER THE SOUTHEAST BERING
SEA CONTINUES TO MOVE EAST WITH A COLD FRONT EXTENDING SOUTHWEST FROM
ITS CENTER.

.SHORT TERM FORECAST...
THE 500 MB TROUGH OVER THE EASTERN BERING SEA WILL MOVE EAST INTO
WESTERN MAINLAND TUESDAY AND WILL LIE ALONG THE ALCAN BORDER AND OVER
THE EASTERN GULF WEDNESDAY. AN UPPER RIDGE BUILDING OVER THE WESTERN
BERING SEA WILL SPREAD INTO THE REST OF THE BERING SEA BY WEDNESDAY.
THIS PATTERN WILL SETUP NORTHWEST FLOW WHICH WILL BRING MORE COLD AIR
INTO THE STATE.

THE SURFACE TROUGH ALONG THE CENTRAL GULF COAST AND OVER BRISTOL BAY
WILL PERSIST THROUGH TONIGHT. THE LOW OVER SOUTHEAST BERING SEA WILL
MOVE EAST THROUGH BRISTOL BAY TONIGHT AND WILL MERGE WITH THE SURFACE
TROUGH SOUTH OF PRINCE WILLIAM SOUND TUESDAY AFTERNOON THEN WILL MOVE
TO 60 MILES SOUTH OF YAKUTAT WEDNESDAY. THE ASSOCIATED COLD FRONT
WILL MOVE INTO THE WESTERN GULF TUESDAY THEN WILL SWING INTO THE
EASTERN GULF COAST WEDNESDAY. SNOW WILL MOVE INTO BRISTOL BAY AND THE
ALASKA PENINSULA TONIGHT AND TUESDAY MORNING BEFORE IT GETS CUT OFF
BY THE DRIER NORTHERLY FLOW BEHIND THE FRONT. RAIN AND SNOW WILL MOVE
INTO KODIAK ISLAND LATE TONIGHT BUT WILL CHANGE TO ALL SNOW TUESDAY
MORNING BEFORE BECOMING SNOW SHOWERS BY LATE AFTERNOON. SNOW WILL
MOVE INTO THE KENAI PENINSULA, PRINCE WILLIAM SOUND AND PROBABLY
ANCHORAGE AND MATANUSKA VALLEY TUESDAY.

GUSTY NORTH WINDS IN THE COLD AIR BEHIND THE FRONT WILL MOVE INTO THE
KUSKOKWIM DELTA TONIGHT AND THE REST OF SOUTHWEST ALASKA TUESDAY AND
INTO SOUTHCENTRAL ALASKA TUESDAY NIGHT. LOCAL STRONG WINDS WILL
DEVELOP THROUGH CHANNELING TERRAIN. ALONG THE ALEUTIAN RANGE, KENAI
MOUNTAINS AND THE CHUGACH MOUNTAINS.

.LONG TERM FORECAST...
THE UPPER RIDGE OVER THE BERING SEA TUESDAY NIGHT WILL MOVE INTO THE
CENTRAL MAINLAND THURSDAY NIGHT AND FRIDAY. SOUTH FLOW DEVELOPING
OVER WESTERN ALASKA FRIDAY NIGHT AND SATURDAY WILL BRING AREAS OF
RAIN AND SNOW INTO THE REGION BY THE END OF THE WEEK. TEMPERATURES
WILL BEGIN TO MODERATE OVER SOUTHERN ALASKA BY THE WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 150, 155, 165, 170, 172, 175, 176,
FIRE WEATHER...NONE.

NM APR 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:00 PM AKDTGale WarningAFC60 hr
Apr 14, 11:00 PM AKDTGale WarningAFC60 hr
Apr 14, 11:00 PM AKDTGale WarningAFC36 hr
Apr 14, 11:00 PM AKDTSmall Craft AdvisoryAFC3 days
Apr 14, 11:00 PM AKDTStorm WarningAFC48 hr
Apr 14, 11:00 PM AKDTStorm WarningAFC36 hr
Apr 14, 11:00 PM AKDTHeavy Freezing Spray WarningAFC12 hr
Apr 14, 11:00 PM AKDTHeavy Freezing Spray WarningAFC12 hr
Apr 14, 11:00 PM AKDTHeavy Freezing Spray WarningAFC24 hr
Apr 15, 11:00 AM AKDTBrisk Wind AdvisoryAFC36 hr
Apr 15, 11:00 AM AKDTGale WarningAFC60 hr
Apr 15, 11:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Apr 15, 11:00 AM AKDTSmall Craft AdvisoryAFC3 days
Apr 15, 11:00 AM AKDTStorm WarningAFC24 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.